Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Giog

Low dose isotretinoin and hair loss

Posted (edited)

I used to visit this site back when I was a teenager, and I haven't posted in years, maybe even a decade. I've gone through the gauntlet of products, and tried overdosing on B5 and Vitamin A. Both gave me horrible hair thinning and loss (B5 much worse than vitamin A), however both helped my acne a lot.

My hair is doing better now, still thin, but I've come to terms with how it looks and for the most part, it looks good. I still have mild-moderate acne, mainly characterized by 0-3 flat, lightly erythematous whiteheads/day, chest acne (which is much worse than my facial acne, always has been), and combination skin. At some point I had terrible seb derm, but thankfully that's been gone for a year now after plaguing me for many many years. 

More recently, I was taking desiccated liver capsules (3,000-5,000 UI vitamin A daily + a bunch of other vitamins) and zinc (15 mg). I also recently tried lactoferrin 250 mg, which was really helpful in reducing sebum and acne, but it was giving me too much of an upset stomach and so I stopped. 

I recently saw a derm who I was able to convince to give me 10 mg isotretinoin. I have still not starting taking it. Was planning on doing 10 mg daily for a month, then every other day 10 mg after that for up to 12 months or as long as I was clear of acne for a 3-4 month period. The reason why I haven't started taking it is because I'm scared of the side effects, mainly hair thinning/loss. I've read every thread and post from here and reddit regarding this, but I'm still not convinced either way. As a teenager I had plenty of hair to spare since it was so thick, but now that I've been through b5 and vit A overdose, and that I'm 28, I really can't afford any more hair loss. Would I be foolish to begin isotretinoin? Please advise!

 

- Oh, and I almost forgot, I have terrible night vision, have for as long as I can remember, and I'm pretty sure it was the vitamin A overdose that did that "trick".

Edited by Giog

Share this post


Link to post
Share on other sites

Giog

Seb derm is caused by malasezzia fungus, so you may have fungal acne, especially on your chest, not ordinary acne (even though the seb derm has now gone). Do you have dandruff, which is also caused by malasezzia fungus.  Malasezzia causes fungal acne and dandruff and seb derm.

Sadly, I am leaving this site - see below, but some of my almost final words below, may be helpful for you.

Malassezia fungal acne is best treated with topical terbenafine antifungal cream (which is totally safe) and washing one's hair in an antidandruff shampoo (preferably a shampoo with climbazole in it - Mustela Foam Shamoo for Newborns is good, if you can get it). Also, do not apply moisturisers, and especially do not apply organic oils to the areas with "acne" -  malassezia feeds on organic oils.

Aussie Scientist signing off

 
 

Aussie Scientist

Entry posted by Aussie Scientist · 4 hours ago

6 views

  •  
 

I am now returning to full time work and I will not be able to respond to people on this site as from tomorrow (Tuesday) 12 noon Australian Eastern Standard Time. Thanks to the people who have thanked me for the information they have received fro me, which has helped them control their (fungal) acne safely and effectively. 

Chiarbrb has offered to provide information for people about she controlled her fungal acne.

Remember the following - (i) one must know what type of acne one has (ordinary acne, staph acne, gram negative bacterial acne, candida fungal acne, malassezia fungal acne, demodex mites acne, acne caused by allergies or chemicals etc.) BEFORE treating the acne,

(ii) acne and follicultis are the same thing, and saying someone has acne or folliculitis is not helpful - one MUST know what is causing the acne/folliculitis,

(iii) most oral treatments, ie, oral antibiotics and oral antifungals (apart from oral Nilstat, which is safe), are dangerous or very dangerous, whereas most topical treatments are safe or very safe,

(iv) fungal acne is usually caused by taking antibiotics and some other meds, and is made worse by sweating, humidity, and applying moisturisers or organic oils,

(v) gram negative acne is caused by taking the cycline antibiotics or clindamycin,

(vi) taking oral clindamycin can cause overgrowth of Clostidium difficule in the gut, which is very dangerous,

(vi) all antibiotics destroy beneficial gut and skin bacteria, some of which are difficult or impossible to replace,

(vii) overgrowth of gut candida (which is usually caused by taking antibiotics) causes tiredness, headaches, stomach upsets, and feelings of disorientation, because candida produces aldehydes which are the same chemicals as cause hangovers,

(viii) most treatments for ordinary acne make fungal acne and gram negative acne worse (and treatments for ordinary acne can cause fungal and/or gram negative acne),

(ix) different types of fungus require different types of antifungals (just as different types of bacteria require different types of antibiotics), and the fungi that cause fungal acne are often resistant to azole antifungals, and

(x) sadly, most doctors and dermatologists do not appear to know about fungal acne, demodex mites acne, or gram negative bacterial acne. Many people with chronic, "adult acne" actually have fungal acne, gram negative bacterial acne or demodex mites acne, not ordinary acne. Treatments for ordinary acne make these people's acne worse.

I wish you all well. Farewell.

Standard statement - I have spent over 2,500 hours reading scientific papers about fungal acne and gram negative acne, and I have extensive experience with fungal acne, in particular. I am a scientist (not a medical doctor). I provide information based on my extensive experience with fungal acne, and some experience with gram negative acne.

 

 

Share this post


Link to post
Share on other sites
Posted (edited)

Either way, fungal or not, I'm not really thinking of getting back into the topical game after years of just washing my face and occasionally applying sunscreen on my nose. I spend enough time every morning lancing my 1-2 whiteheads and washing my face. Whether its fungal, bacteria, or hey, even viral, I'm not looking for a temporary solution. 

Edited by Giog

Share this post


Link to post
Share on other sites

Giog

Applying topical antifungal cream with terbenafine in it should fix your problem. This is my last day of posting on this site, so I hope things work out for you. Best wishes. 

Malassezia fungal acne is best treated with topical terbenafine antifungal cream (which is totally safe) and washing one's hair in an antidandruff shampoo (preferably a shampoo with climbazole in it - Mustela Foam Shamoo for Newborns is good, if you can get it). Also, do not apply moisturisers, and especially do not apply organic oils to the areas with "acne" -  malassezia feeds on organic oils.

Share this post


Link to post
Share on other sites
Posted (edited)

How do you know I have fungal acne? 

Edited by Giog

Share this post


Link to post
Share on other sites
Posted (edited)

So nobody on here has done low dose accutane and come out without any hair loss or thinning?

 

Image result for cool cool cool meme

Edited by Giog

Share this post


Link to post
Share on other sites

Up up up! I am planning on going on low dose as well. Seeing derm on Monday. I also lost hair on my course of accutane.. now I am over one year post treatment and my skin is back to where it was... extremly oily, still getting pimples.. I feel defeated..

What is your plan regarding low dose? How long are you planning to take it?

Share this post


Link to post
Share on other sites
Posted (edited)
14 minutes ago, hilalela said:

Up up up! I am planning on going on low dose as well. Seeing derm on Monday. I also lost hair on my course of accutane.. now I am over one year post treatment and my skin is back to where it was... extremly oily, still getting pimples.. I feel defeated..

What is your plan regarding low dose? How long are you planning to take it?

 

Sorry to hear that. I was planning on taking 10 mg/day week 1, 10 mg two-days on, 1-day off for week 2-3, and thereafter take 10 mg every other day. Once I achieved complete and lasting clearance of acne I'd continue for 3-4 more months. My guess is that I'd likely take it for one year. 

Edited by Giog

Share this post


Link to post
Share on other sites
Posted (edited)

Started yesterday. Changed my regimen to be just 10mg 2-on, 1-off (~7 mg /day). Also plan on taking krill oil daily, and on the off days, 2,000 IU vitamin D. That's it. 

For how long? Not sure. Gonna play it by ear and see how I do with side-effects. Plan is to take it for 1 year at most. 

Edited by Giog

Share this post


Link to post
Share on other sites

No facial purge. Chest acne has purged like crazy though. Lips more dry. Not much else going on. 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×